Kansas, 2025Wildfire and High Wind in Kansas, March 14 to 19, 2025
March 14 to 19, 2025 · NWS ICT · 20 events in 19 counties and zones
A strong, dynamic system dug into the southern and central plains, and a swath of warm and extreme dry air punched into portions of Oklahoma along with south-central and southeast Kansas. This very dry air was accompanied by very strong southwesterly winds with gusts between 58 and 77 mph.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, dynamic system dug into the southern and central plains, and a swath of warm and extreme dry air punched into portions of Oklahoma along with south-central and southeast Kansas. This very dry air was accompanied by very strong southwesterly winds with gusts between 58 and 77 mph. These strong winds caused damage across a large portion of southern and eastern Kansas. Additionally, several large wildfires occurred as a result of dry and very windy conditions, one of which burned down a retirement home in Yates Center.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 14, 11:21 AM CST, 39 minutes earlier. Its key messages:
- ***POTENTIALLY SIGNIFICANT FIRE AND WIND EVENT EXPECTED TODAY***
- Very strong southwest winds are expected this afternoon. Localized wind gusts up to 70 mph are possible across portions of the Flint Hills and southeast Kansas.
- Fires will likely behave erratically, spread quickly, and be difficult or impossible to control!
- Cool down this weekend, then dry and breezy Monday and Tuesday.
- Potential for precipitation Wednesday morning.
Area forecast discussion, Mar 14, 11:21 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1221 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
***POTENTIALLY SIGNIFICANT FIRE AND WIND EVENT EXPECTED TODAY***
- Very strong southwest winds are expected this afternoon. Localized
wind gusts up to 70 mph are possible across portions of the Flint
Hills and southeast Kansas.
- Fires will likely behave erratically, spread quickly, and be
difficult or impossible to control!
- Cool down this weekend, then dry and breezy Monday and Tuesday.
- Potential for precipitation Wednesday morning.
&&
.DISCUSSION...
Issued at 326 AM CDT Fri Mar 14 2025
A potent, negatively-tilted deep layer trough currently located over
the Four Corners Region early this morning will be the primary
catalyst for a potentially significant fire and wind event across
much of the forecast area today. Pressure falls across the High
Plains have already been noted over the past several hours this
morning, and continued strengthening of the lee cyclone is
expected this morning into the early afternoon. This will cause
a tightening of the pressure gradient across the area, and winds
will steadily be on the increase as a result. As winds shift to
southwesterly behind the passage of the dryline/pacific front,
a quick increase in winds along with a rapidly drying airmass
will result in extremely critical fire weather conditions across
the area. This will be especially true along and east of the
Kansas Turnpike where relatively humidity values down to 15% and
wind gusts around 60 to 70 mph are expected. Just to reiterate,
this has the potential to be a catastrophic fire weather day
for portions of the Flint Hills and southeast Kansas. Any fire
that starts will behave erratically and may potentially be
impossible to control until winds somewhat decrease after
sunset. Additionally, moistening ahead of the dryline late this
morning/early this afternoon along with robust synoptic ascent
may be enough for isolated to widely scattered showers and
storms across portions of southeast Kansas (rain chances around
20%). However, any shower or storm that does develop will not
produce much rainfall and may potentially start wildfires with
lightning strikes just prior to the onset of the worst fire
weather conditions. Any rain chances will quickly come to an end
by mid-afternoon. Lastly, widespread dust is likely to be
lofted across much of the southern High Plains and quickly
transported northeastward across Oklahoma and into much of
southern and eastern Kansas. Some reductions to visibility and
air quality are likely. Significant wind gusts and fire weather
conditions should begin to wind down after 00Z this evening.
However, an incoming cold front will cause winds to shift from
southwest to northwest later tonight. This may complicate
efforts to contain any wildfire that could be ongoing. Sustained
winds will generally remain around 20 to 30 mph tonight as
winds shift from southwest to northwest.
A somewhat quieter day is in store for Saturday as a post-frontal
airmass takes hold across the region. Despite cooler temperatures,
breezy north winds and very dry air will cause very high grassland
fire danger across much of central Kansas during the afternoon
hours. Mid/upper ridging will gradually creep in from the west
beginning on Sunday, and a warming trend is expected from
Sunday through Tuesday as a result. With warm and dry air along
with breezy conditions for the beginning of the work week,
another couple of days of elevated fire weather concerns will
need to monitored, particularly on Tuesday.
After Tuesday, mid/long range model solutions start to diverge, and
a couple different scenarios are taking shape. In terms of the track
of the mid-week system, the GFS and it's ensembles favor a more
progressive and more northerly track while the Euro and it's
ensembles favor a slower and more southerly track. Should the GFS
solution pan out, the region would not see much precipitation if
anything at all, and temperatures behind the cold front will likely
be milder. Should the Euro solution pan out, the area has the
potential to see some much colder air along with some late season
snowfall Wednesday morning/early afternoon. It's a bit too early to
tell exactly which scenario will materialize, but it will be
something to monitor moving forward. Regardless, temperatures are
set to rebound across the area late in the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1220 PM CDT Fri Mar 14 2025
VFR conditions are expected to prevail at all sites over the next 24
hours.
Main concern this afternoon continues to be the arrival of very
strong southerly winds eventually shifting northwest later this
evening following the passage of a cold front. Sustained winds of 30-
35 kts continue to be expected along with gusts up to 50-60 kts
possible, especially in south central and southeast KS. Winds should
die down some following the frontal passage, though gusts in the 30-
40 kt range are expected through the end of the period.
&&
.FIRE WEATHER...
Issued at 326 AM CDT Fri Mar 14 2025
- Extreme to catastrophic fire danger will be in place late
Friday morning through the early evening, especially along and
east of the Kansas Turnpike.
- Very high fire danger in central Kansas on Saturday. Similar
conditions are expected areawide on Monday and Tuesday, with
extreme fire danger expected across the Flint Hills Tuesday
afternoon.
.FRIDAY...
South and southwest winds will pick up late this morning into
the afternoon hours with gusts around 50 to 70 mph likely,
especially in areas along and south of the Kansas Turnpike.
Combined with RH values around 15-25%, widespread extreme fire
danger is anticipated with catastrophic potential across south-
central and southeast Kansas. Any fire that starts will be
difficult (if not impossible) to control. Additionally, winds
will shift to the west and then northwest as a cold front makes
its way through the area this evening. Winds will decrease to
around 20-30 mph with locally higher gusts at times behind the
cold front.
.SATURDAY THRU TUESDAY...
Gusty northwest winds combined with RH values in the 15-20% range
will result in very high fire danger late Saturday morning through
the afternoon for areas primarily along and west of Interstate 135.
Breezy southerly/southwesterly winds alongside unseasonably warm
temperatures will result in very high fire danger throughout the
area Monday afternoon. Similar conditions are expected to result in
very high fire danger areawide once again on Tuesday, with extreme
fire danger possible across the Flint Hills.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for KSZ032-033-
047>052-067-068-082-091.
Wind Advisory until 8 PM CDT this evening for KSZ047>052-067-
068-082-091.
Red Flag Warning until 9 PM CDT this evening for KSZ053-
069>072-083-092>096-098>100.
High Wind Warning until 8 PM CDT this evening for KSZ053-
069>072-083-092>096-098>100.
&&
DISCUSSION...JC
AVIATION...JWK
FIRE WEATHER...JC/JWK
Hazardous weather outlook, Mar 14, 2:43 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
343 AM CDT Fri Mar 14 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-150845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
343 AM CDT Fri Mar 14 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Very strong southwest winds are expected across the area this
afternoon with gusts around 55 to 70 mph along and southeast of the
Kansas Turnpike. See the latest High Wind Warning and Wind Advisory
for additional information.
Very strong winds and low humidity will bring volatile fire weather
conditions to much of the area today, with the Flint Hills into
southeast Kansas at greatest risk. See the latest Red Flag Warning
for additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Very high fire danger will be in place Saturday afternoon for areas
along and west of Interstate 135. Warm conditions and gusty winds
will elevate the grassland fire danger into the very high category
area wide for both Monday and Tuesday, with extreme fire danger
possible in the Flint Hills Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
High Wind, Butler
- When
- March 14, 12:00 PM CST to 4:00 PM CST
- Where
- Butler forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
There were several reports of wind damage across the county. Power lines were downed and leaning/power poles were reported in Rose Hill, Augusta, Leon, and El Dorado. A tree was blown down on a house, and a semi truck was blown over near Beaumont. Time of occurrence of high winds was estimated by surrounding reports and observations.
High Wind, Cowley
- When
- March 14, 12:15 PM CST to 3:15 PM CST
- Where
- Cowley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
The highest wind gust was a 72 mph wind gust measured by a personal weather station in Arkansas City at 1:35 PM CDT. Wind gusts over 60 mph continued across the county over the next couple of hours, including a 69 mph wind gust recorded at Strother-Field Airport at 3:47 PM CDT.
High Wind, Chautauqua
- When
- March 14, 12:30 PM CST to 2:30 PM CST
- Where
- Chautauqua forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Surrounding reports and observations, mostly from AWOS and state mesonet sites, from all of the bordering counties show 64 to 72 mph wind gusts occurred across the area. Time of occurrence of high winds across the county is estimated by these surrounding reports and observations.
High Wind, Elk
- When
- March 14, 12:30 PM CST to 3:30 PM CST
- Where
- Elk forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
A 64 mph wind gust was measured at the Kansas State Mesonet site located about 14 miles northwest of Howard at 2:24 PM CDT. Time and duration of high winds across the county were determined by additional surrounding reports and observations.
High Wind, Greenwood
- When
- March 14, 12:30 PM CST to 3:30 PM CST
- Where
- Greenwood forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
The highest wind gust was 77 mph and was measured about seven miles south-southwest of Reece around 1:51 PM CDT. Wind gusts between 60 and 75 mph continued over the next few hours with wind damage occurring across the county. Structural damage occurred to a commercial building in Eureka, and damage to tops/roofs of grain silos and outbuildings was reported about three miles northwest of Hamilton.
High Wind, Chase
- When
- March 14, 12:45 PM CST to 2:45 PM CST
- Where
- Chase forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported by law enforcement about 6 miles west of Elmdale at 3:11 PM CDT. Duration of high winds estimated based on surrounding reports and observations.
High Wind, Montgomery
- When
- March 14, 12:45 PM CST to 4:15 PM CST
- Where
- Montgomery forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
The highest wind gust reported was 70 mph at Independence Municipal Airport. Additional wind gusts between 59 and 70 mph were noted across the county, including in Coffeyville.
High Wind, Harvey
- When
- March 14, 12:45 PM CST to 1:15 PM CST
- Where
- Harvey forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
The highest wind gust was 69 mph and was measured about one mile west of Whitewater around 2:04 PM CDT. Another wind gust of 60 mph was measured at Newton City/County Airport at 1:56 PM CDT.
High Wind, Reno
- When
- March 14, 12:45 PM CST to 1:15 PM CST
- Where
- Reno forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A 64 mph wind gust was measured at Hutchinson Municipal Airport at 1:52 PM CDT.
High Wind, McPherson
- When
- March 14, 12:45 PM CST to 2:15 PM CST
- Where
- McPherson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The highest wind gust was 63 mph from a Union Pacific weather station at 2:58 PM CDT located about three miles west of Canton. An additional wind gust of 61 mph was also recorded in McPherson a bit earlier at 1:55 PM CDT.
High Wind, Saline
- When
- March 14, 12:45 PM CST to 1:15 PM CST
- Where
- Saline forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A 62 mph wind gust was measured at Salina Regional Airport at 2:04 PM CDT.
High Wind, Woodson
- When
- March 14, 1:00 PM CST to 4:00 PM CST
- Where
- Woodson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
A 61 mph wind gust was measured by a Kansas State Mesonet site located about 2 miles west-southwest of Yates Center at 2:53 PM CDT. Time and duration of high winds was estimated by surrounding reports and observations.
High Wind, Wilson
- When
- March 14, 1:00 PM CST to 4:00 PM CST
- Where
- Wilson forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
A 72 mph wind gust was measured from a personal weather station in Altoona at 3:58 PM CDT. Time and duration of high winds were estimated based on surrounding reports and observations.
High Wind, Marion
- When
- March 14, 1:00 PM CST to 1:30 PM CST
- Where
- Marion forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Multiple vehicle rollovers were reported across the county due to high winds.
High Wind, Allen
- When
- March 14, 1:30 PM CST to 5:00 PM CST
- Where
- Allen forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Wind gusts between 61 and 66 mph were measured at Allen County airport for about an hour. Damaged also occurred in the county with tree limbs down and damage to power poles reported in Iola. Much of Iola was left without power due to damaged caused by high winds.
High Wind, Neosho
- When
- March 14, 1:30 PM CST to 5:00 PM CST
- Where
- Neosho forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Wind gusts up to 70 mph were recorded at Chanute Martin-Johnson Airport between 2:30 and 3:30 PM CDT. However, based on surrounding reports, it's likely high winds were occurring across portions of the county for a few hours.
High Wind, Labette
- When
- March 14, 2:00 PM CST to 4:30 PM CST
- Where
- Labette forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
A 65 mph wind gust was recorded at Parsons Tri-City Airport at 3:56 PM CDT. Time and durations of high winds was estimated based on surrounding reports and observations.
Wildfire, Woodson
- When
- March 14, 2:20 PM CST to 7:00 PM CST
- Where
- Woodson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
A fire started at a county burn site which spread due to strong winds and dry conditions. This fire destroyed the nursing home as well as the attached health and rehab center in Yates Center which is on the southwest side of town. Firefighters were able to contain the fire from preventing it further impacting the main parts of town. All residents and staff members were safely evacuated prior to the fire reaching the facility.
High Wind, Sumner
- When
- March 19, 11:30 AM CST to 12:30 PM CST
- Where
- Sumner forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
A 59 mph wind gust was recorded by the Kansas State Mesonet site two miles southeast of Viola at 1:04 PM CDT. Surrounding reports suggest high winds occurred across the county for at least an hour.
High Wind, Sedgwick
- When
- March 19, 11:45 AM CST to 4:30 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The highest measured wind gust 71 mph was measured from a broadcast media weather station about two miles northeast of east Wichita. There were a handful of measured wind gusts between 58 and 71 mph that occurred across Sedgwick County between 12:45 PM CDT and 5:30 PM CDT. There were also multiple damage reports across the county like power lines downed, fences blown over, and tree limbs knocked down. The most significant damage was a power pole broken in half at Harry and 143rd Street East as reported by KCWH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Kansas, March 14, 20258 deaths · 45 injured · 67 kt wind · 19 events
- Tornadoes and Hail in Missouri, March 14 to 15, 20257 deaths · 2 injured · $39 million · EF3 · 22 events
- Tornadoes and Flash Flooding in Mississippi, March 14 to 15, 20254 deaths · 23 injured · $27,000 · EF4 · 58 events
- Tornadoes and Hail in Missouri, March 14, 20253 deaths · 5 injured · $12 million · EF3 · 52 events
- Tornadoes and Hail in Missouri, March 14, 20253 injured · $11 million · EF3 · 128 events
- Wildfire and Dust Storm in Oklahoma, March 14 to 31, 20251 death · 6 injured · $50 million · 72 kt wind · 117 events
- Tornadoes and Hail in Illinois, March 14, 20257 injured · $1.8 million · EF2 · 69 events
- Tornadoes and Hail in Arkansas, March 14 to 15, 20254 injured · $2.6 million · EF2 · 12 events
- Tornadoes and Hail in Illinois, March 14 to 15, 2025$2.9 million · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, March 14, 20252 injured · $750,000 · EF2 · 4 events
- Tornadoes and Hail in Missouri, March 14 to 15, 2025$575,000 · EF2 · 6 events
- Tornadoes and Hail in Illinois, March 14 to 15, 20252 injured · EF2 · 54 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243878, 1243907, 1243918, 1243927, 1243933, 1243872, 1243937, 1243941, 1243942, 1243945, 1243946, 1243935, 1243936, 1243948, 1243938, 1243939, 1243940, 1248340, 1243169, 1243200.